Still getting symptoms after the injections

Hi All

I finished my six injections after being found to have exceptionally low b12 on August 3 and the next injection will be on November 3. I am a vegetarian who consumes very little dairy but I do have soya yoghurt and milk which have b12 in them. I estimated that my diet is short of about 50% of my daily requirements on some days but I have assumed that the injections have made up for this.

Many of the former symptoms have stopped but I have had several incidents where my body seems to shut down and I drift into a dream like state recovering in about 10 seconds. I feel a little disorientated and a little unsteady afterwards.

I have also developed a completely new symptom of a more or less permanent dry mouth. I do not have a red tongue or soreness although I did develop several mouth ulcers.

I would be grateful if anyone has any advice


4 Replies

  • Hi,

    I wondered if you had recent results for folate, ferritin and FBC (Full Blood Count) as well as B12. iron, folate and B12 work together in the body so my understanding is that a person needs good levels of all three.

    It's possible for people to have more than one cause of B12 deficiency at the same time. Have you been checked for other causes of B12 deficiency besides diet?


    B12 books

    "What You Need to Know About Pernicious Anaemia and Vitamin B12 Deficiency" by Martyn Hooper

    "Could It Be B12" by Sally Pacholok and JJ. Stuart

    have you read the pinned posts on this forum, lots of info about b12 deficiency...

    There is a link in second pinned post to the "BCSH Cobalamin and Folate Guidelines" which has detaisl of recommended UK treatment and diagnosis of B12 deficiency.

  • Thank you for your response. I had a blood test yesterday for blood sugar. I saw a doctor at the walk in centre rather than my own doctor who was unavailable. This doctor assessed me. On my records, I had been recorded with high blood sugar in 2009 but the only tests given to me at my GPs was two urine tests which found no problems. In conjunction with my vegetarianism, I had been on Omazrepole (sic) for about three years but I stopped taking them several years ago, changed my diet, and essentially controlled the acid reflux to an acceptable degree. I do not think anyone at my doctors, nurses included, no anything about the link between ppi's and b12 deficiency which seems a very dangerous level of ignorance given that I had six monthly prescriptions and never saw a doctor at any time until I had the range of symptoms consistent with b12 deficiency.


  • PPIs are used to treat high stomach acidity - however, the symptoms of low stomach acidity (which affects B12 absorption) are very similar so your probably may have been low stomach acidity rather than high.

    Being vegetarian doesn't rule out an absorption problem and if you are on maintenance shots then the assumption is that you have an absorption problem. For some flooding the gut with B12 does result in enough getting through but the amounts needed are 100XRDA - that's a lot of fortified soya milk. If you have an absorption problem then you also don't store B12 any more which is why you need the maintenance shots.

    Recovery can be hit and miss with some symptoms appearing to get worse before they get better, eventually. B12 is used by several systems in the body and sometimes there are symptoms that you think are new but if you think back they may be things that you had in the past but then went away.

    Had you been doing anything more strenuous than usual before your 'turns' and do you know if you had any anaemia as a result of the deficiency - as this will take several months to sort out.

    My personal observation would be that B12 deficiency can affect the way your brain interprets nerve signals - and this can affect the autonomic system with the result that signals don't get through correctly - this could be what is going on with the dry mouth - signals to the saliva glands and the dry mouth.

  • Thank you for this information - I find it very reassuring.

You may also like...